Kansas, 2014

Hail in Kansas, April 20, 2014

April 20, 2014 · NWS DDC · 1 event in 1 county or zone

There was one severe weather report from thunderstorms that moved across Clark county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

There was one severe weather report from thunderstorms that moved across Clark county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 20, 12:50 PM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Apr 20, 12:50 PM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
150 PM CDT Sun Apr 20 2014

...Updated long term section...

.SHORT TERM...(This evening through Monday)
ISSUED AT 116 PM CDT SUN APR 20 2014

Ample insolation early this afternoon resulted in surface-based CAPE
in the 700-1100 J/kg west of Highway 283 to the Colorado border.
Lack of a capping inversion beneath cool temperatures in the
700-500mb layer (+2C at 700mb). There were two areas of surface
convergence that will support development of thunderstorms by
mid-afternoon. The first area is near the Colorado border along the
stationary trough axis, which is also near where the mid level
vorticity center is. We are also watching a secondary area of
interest from Dodge City south to the Oklahoma border where surface
wind convergence was slightly enhanced. 1km visible satellite
confirmed development of cumulus in both of these areas. Given the
higher degree of instability than earlier anticipated, a few hail
storms may occur with the largest hail most likely being around
1-inch in diameter (Quarter size). Severe weather threat will likely
wane after 00Z or so as showers and thunderstorms grow upscale. This
is what the HRRR would seem to suggest in its latest runs, which
makes sense given the marginal instability. Much of the
precipitation should be coming to an end/or exiting the southwest
Kansas region in the 04-07Z time frame so POPs will be lowered
during this time frame and shortly thereafter.

A northern stream shortwave trough will aid in bringing a cold front
south through western Nebraska late tonight, reaching southwestern
Kansas by mid to late morning Monday. The front is not expected to
have any impact on temperatures, though, so the going forecast of
upper 70s to near 80 still looks pretty good (especially along/south
of the Arkansas River).

.LONG TERM...(Monday night through Sunday)
ISSUED AT 149 PM CDT SUN APR 20 2014

Upper level ridging builds over the Plains Monday night through
Tuesday with dry conditions in the mid levels. This will allow
mostly clear skies to be observed across western Kansas. This will
be short lived as the next storm system moves into the Northern
Rockies Tuesday night into Wednesday. Southerly winds will be felt
across western Kansas as this system approaches with increasing mid
level moisture Tuesday night. A moderate upper level jet will be
found above western Kansas on Wednesday enhancing lift across the
area. Southerly winds will continue at the surface becoming windy in
the afternoon. In addition, a dryline is suggested to develop in the
afternoon with CAPE and shear increasing as the day progresses.
These conditions will bring a chance of thunderstorms ahead of the
dryline from late afternoon into Wednesday night. A few of these
storms could become strong to severe with large hail and damaging
winds being the main concern. A cold front then moves through
western Kansas Thursday morning shifting winds to the north. Lows
Tuesday morning will be in the low to mid 40s with highs Tuesday
reaching into the upper 70s and lower 80s. The warmest day of the
week looks to be on Wednesday with lows in the mid 50s and highs in
the lower 80s. Lows Thursday morning look to range from the mid 40s
across west central Kansas where the aforementioned cold front is
expected to move through early to upper 50s across south central
Kansas where the front is not expected to move through by sunrise.

Dry conditions are then expected during the remainder of the week as
an upper level ridge builds above the Plains with dry conditions in
the mid levels. Winds shift back to the south by Saturday as the
next storm system entered the western United States. This system is
expected to affect western Kansas this weekend bringing an increase
in clouds and a chance of thunderstorms. Highs Thursday through this
weekend will generally be in the 70s with lower 80s possible across
far southwestern Kansas on Saturday. Lows will generally be in the
mid to upper 40s Friday and Saturday morning.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
ISSUED AT 726 AM CDT SUN APR 20 2014

11-3.9 micron satellite and METAR imagery combination was showing
VFR altostratus across the area. Southerly winds will increase
eventually be taken over by north winds late in the day as the
surface low develops and shifts eastward. Isentropic lift will aid
in development of showers and scattered thunderstorms by late day,
mainly in the IFR/MVFR category.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  53  77  45  79 /  50  10   0  10
GCK  51  76  43  82 /  50   0   0  10
EHA  49  76  46  83 /  20  10   0  10
LBL  51  78  46  83 /  50   0   0  10
HYS  56  77  43  79 /  60  10   0  10
P28  56  77  47  79 /  50  10   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Hovorka_42
AVIATION...Russell
Hazardous weather outlook, Apr 20, 12:38 PM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
138 PM CDT SUN APR 20 2014

KSZ030-031-043>046-061>066-074>081-084>090-211000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
138 PM CDT SUN APR 20 2014 /1238 PM MDT SUN APR 20 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON MAINLY ALONG AND
SOUTH OF THE ARKANSAS RIVER AND ALONG AND WEST OF HIGHWAY 283. HAIL
TO THE SIZE OF QUARTERS WILL BE POSSIBLE WITH THE STRONGEST STORM
FROM MID AFTERNOON THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON WEDNESDAY, A DRYLINE IS EXPECTED TO DEVELOP ACROSS SOUTHWEST
KANSAS. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHWEST
KANSAS ALONG THE DRYLINE. SOME OF THE STORMS COULD BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS, ALONG WITH AN ISOLATED
TORNADO. TO THE WEST OF THE DRYLINE, RED FLAG CONDITIONS COULD
DEVELOP AS LOW RELATIVE HUMIDITIES AND GUSTY SOUTHWEST WINDS ARE
EXPECTED TO DEVELOP.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED ACROSS SOUTHWEST KANSAS DURING THE MID
TO LATE AFTERNOON HOURS SOUTH AND WEST OF A SCOTT CITY TO BUCKLIN TO
ASHLAND LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Special weather statement, Apr 20, 3:13 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
413 PM CDT SUN APR 20 2014

KSZ087-088-202200-
CLARK-MEADE-
413 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MEADE AND WESTERN CLARK
COUNTIES...

AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES WEST OF ENGLEWOOD...MOVING NORTHEAST AT
20 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3700 10035 3745 10022 3729 9976 3700 10006
      3699 10032
TIME...MOT...LOC 2112Z 207DEG 19KT 3704 10020

WAH
Special weather statement, Apr 20, 5:12 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
612 PM CDT SUN APR 20 2014

KSZ078-080-088-089-210000-
CLARK-COMANCHE-FORD-KIOWA-
612 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLARK...NORTHWESTERN
COMANCHE...SOUTHERN FORD AND SOUTHWESTERN KIOWA COUNTIES...

AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ASHLAND...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3756 9981 3739 9946 3713 9977 3721 9995
TIME...MOT...LOC 2312Z 211DEG 14KT 3721 9983

WAH

The radar

The Dodge City radar (KDDC), 61 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clark

When
April 20, 5:15 PM CST
Where
Clark County, 6.31 mi N of Sitka
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.270, -99.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521905.